Potential side effects of bisphosphonate therapy for prostate cancer
Side effects can occur with any type of treatment for prostate cancer, but not everyone has them or experiences them in the same way. Side effects of bisphosphonate therapy will depend mainly on the:
- type of drug
- man's overall health
Side effects can happen any time during bisphosphonate therapy. Some may happen during, immediately after or a few days or weeks after therapy. Most side effects go away after bisphosphonate therapy is over. Late side effects can occur months or years after bisphosphonate therapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team.
Bone pain can temporarily become worse when bisphosphonates are first given.
Nausea and vomiting, heartburn, abdominal cramps or diarrhea may occur, especially with oral bisphosphonates. These side effects may require an increase in fluid intake to prevent dehydration. Medications can be used to control these symptoms.
Fever and chills, muscle and joint aches, pain as well as fatigue may occur. These symptoms can be treated with pain or fever medication.
Intravenous bisphosphonates may cause pain at the site of injection.
Destruction of the bone (osteonecrosis) occurs in the jaw in 1–2% of men taking zoledronic acid (Zometa). This causes loosening of the teeth and discomfort. A dental exam is required before starting treatment, and any dental procedures should be performed before starting treatment.
This side effect can be sudden (acute) or develop gradually. Some bisphosphonates are more toxic to the kidney than others. Any reduction in kidney function will be carefully assessed by the healthcare team and may require a reduction in the dose or stopping the drug completely.
Other side effects that may occur with bisphosphonates are:
- decrease in calcium level – treated with calcium supplements
- inflamed, sore eyes – may require an eye exam and eye drops
- gum swelling and pain – may be treated with a mouthwash
Establishing a national caregivers strategy
The Canadian Cancer Society is actively lobbying the federal government to establish a national caregivers strategy to ensure there is more financial support for this important group of people.